April 1972

Toxic Epidermal Necrolysis in a Patient With Graft-vs-Host Reaction

Author Affiliations

Bethesda, Md

From the Dermatology Branch (Drs. Peck and Elias) and Medicine Branch (Dr. Herzig), National Cancer Institute, National Institutes of Health, Bethesda, Md.

Arch Dermatol. 1972;105(4):561-569. doi:10.1001/archderm.1972.01620070033013

Toxic epidermal necrolysis (TEN) occurred in a patient with graft-vs-host reaction (GVH). Certain factors link TEN and GVH in this patient. A 22-year-old man with acute lymphocytic leukemia, treated with allogeneic bone marrow transplantation, developed GVH as manifested by diarrhea, hepatitis, lymphopenia, and a progressive cutaneous eruption. The initial morbilliform eruption later became intensely erythematous, and massive desquamation of large sheets of epidermis, typical of TEN, ensued. Cutaneous histopathology early in the clinical course showed changes of GVH. Later biopsies were also consistent with the diagnosis of TEN. Experimental models of TEN accompanying GVH and a discussion of pathogenesis are included. Graft-vs-host reaction should be added to Lyell's group of systemic diseases associated with TEN.